Follow by Email

Thursday, March 29, 2012

So You Think You Need Iodine — Part III

We continue here with questions from readers along with my responses:

Q: What would you take iodine with? I read somewhere that tap water should be avoided because the chlorine in the water would replace the iodine.

A: Yes, absolutely avoid chlorinated water, along with ingestion of and exposure to bromine and fluoride (see previous article). Two of my kids just take their Lugol’s in our reverse osmosis water and don’t mind the taste, but I hate the taste and therefore take it in diluted juice. Just don’t take it undiluted, as it’s too strong for the tender mucous membranes of the mouth.

Along with iodine, you must supplement with 200 mcg of selenium daily. It’s vital for keeping thyroid balance. It’s very new knowledge that the thyroid cannot convert T4 to T3 without sufficient selenium, so suddenly getting more iodine without the other can make things worse. You should be able to find selenium at any health food store. I buy NOW brand because it’s not derived from yeast (which I avoid). Also helpful is extra Vitamin C (1000-3000 mg daily), magnesium citrate (400 mg), and lots of water.

It’s wise to start with a small dose of iodine. Whatever you start at, give it 2 or 3 weeks, then increase gradually. Make note of any strange symptoms, rashes, acne (anywhere), frontal headache, sinus stuffiness, metallic taste, excess salivation, sneezing. These do not mean you have a problem with iodine (in spite of what most doctors presume). Drs. Brownstein, Abraham, and Fletchas believe these symptoms can result when increased iodine dosage starts displacing bromine stores and the kidneys are struggling to expel these toxins. They recommend the following cleanse (which I have done three times with prompt success in relieving my symptoms): First thing in the morning, drink a solution of ¼ teaspoon unrefined (i.e. Celtic) sea salt in ½ cup warm water. Chase with 16 ounces pure water. Repeat these 2 steps after half an hour and again in another half hour.

Q: I stopped taking Synthroid in October. Now (January), last couple of weeks, my hypo-t is beginning to act up. My father had the same hypo-thyroid and he died of cirrhosis of liver though he was a teetotaller. I always wonder if it had something to do with the thyroid medicine he was taking (harming the liver) though he was always under excellent conventional medical treatment.
I have to go to a doc, get the current TSH level tested, and then I am starting on iodine (whether the doc agrees or not).

Same fellow in a later email:
I got the iodine and was searching the web for the right dosage. But I came across contradictory statements—saying iodine is good for [both] hypothyroidism and hyperthyroidism. Now I am totally confused. Wondering if I should (be a good boy and) go back to Synthyroid?

A: I think you’ll have to decide if you’re going to take the plunge, and be prepared to weather the storm a little, although I recall you said earlier that you’d quit your meds in the fall. That may make the transition easier.

You know I have no credentials – just an inquisitive mind, some health challenges, a distrust of pharmaceuticals and what drives them ($$), as well as a sometimes-reckless courage! Just remember that even if you should throw something out of whack by trying this, things will go back to the status quo once you quit. But I really hope it works for you.

Q: I am reading with interest your blog on iodine. I was wondering how it would interact with the thyroid meds that I have been on for over 30 years.

A: Regarding your thyroid meds, it will probably mess them up, because likely, as your body starts to get the iodine it’s undoubtedly been lacking all these years, the response of the body is to say, “I’m getting too much Synthroid!” I think a response like this from your body would be a good thing, but if you tell your doctor you’re taking (or planning to take) iodine, he’ll probably try to dissuade you. It comes down to taking responsibility for our own health and being prepared to buck the mainstream once in a while.

Q: Hey, I made a bit of a mistake today: in my zeal, I thought I read one teaspoon [Lugol’s] in juice. Luckily that’s all I took, but I have been burping like crazy tonight, so I’m drinking lots of water ... oops!

A: Holy crow, girl! One teaspoon equals 5 mls equals 100 drops, which is 625 mg of iodine. Yes, you’d better drink lots of water. That’s way over (more than 6 times over) any maximum therapeutic dose I’ve ever read about. Excess is supposed to flush out in the urine, so flush away. But monitor how you feel. May God bless and keep you!

2 comments:

  1. Hi We have a book by Michael Murray N.D. who says overdosing on iodine can be dangerous and if the person is unconscious they should call a poison centre and take the person by ambulance to an emergancy room. In otherwords be careful!!
    If they are conscious call a poison centre.
    bw

    ReplyDelete
  2. Rest assured, I was alarmed at how much Lugol's this woman had taken. But some hours had passed before she even wrote me. She was drinking lots of water, and with the exception of some belching had no negative effects. She had taken aroud 600 mg of iodine and potassium iodide. I don't know what an actual toxic dosage would be, but I see that in the event of exposure to radiation, people are given tablets containing 130 GRAMS of potassium iodine.

    ReplyDelete